Venous Thromboembolism and Estrogen Hormone Therapy: Patch Presents Less Risk Than Pill

September 25, 2011

A new study provides a real-world snapshot of risks associated with venous thromboembolism in women receiving hormone replacement therapy, demonstrating that women who use an estradiol transdermal system may have less risk of developing thromboembolism than their counterparts who receive oral estrogen-only hormone therapy agents.

A new study provides a real-world snapshot of risks associated with venous thromboembolism in women receiving hormone replacement therapy, demonstrating that women who use an estradiol transdermal system may have less risk of developing thromboembolism than their counterparts who receive oral estrogen-only hormone therapy agents. The study was published in Menopause.

Patrick Lefebvre, vice president of the Analysis Group, and colleagues conducted claims analysis using the Thomson Reuters MarketScan database from January 2002 to October 2009. Lefebvre et al. looked at women who were at least 35 years old (mean age=48.9 years old) and who were newly using an estradiol transdermal system (N= 27,018) or an oral estrogen-only hormone therapy (N= 27,018) with two or more dispensings. At baseline, 22.4% and 6.6% of the women had a hysterectomy and an oophorectomy, respectively. On average, women were using hormone therapy for just over a year.

Incidence rate ratios were used to compare the rates of venous thromboembolism between the matched cohorts. Lefebvre et al. found that 115 women in the estradiol transdermal system group developed venous thromboembolism as compared with 164 from the estrogen-only hormone therapy group (unadjusted incidence rate ratio=0.72). Even after adjusting for confounding factors, the researchers found a significantly lower incidence of venous thromboembolism associated with estradiol transdermal system as compared to estrogen-only hormone therapy.

Previous data on the risk of thromboembolism came from clinical studies, which may not be representative of what really happens in patients. Since this study used health insurance data, it cements what is already known, Lefebvre told the press. He explained, “Our study corroborates the literature with data from the real-world setting.”

It is not entirely clear why the patch may be less risky than oral hormone therapy, although researchers postulate that delivery via the skin may result in the bypassing of the liver. As a result, they may not boost clot-promoting proteins in the blood.

The symptoms of menopause can be very disruptive and negatively impact women’s quality of life. While there are a variety of alternative treatments available, studies have conflicting results regarding their efficacy. Hormonal replacement therapy consistently been shown to be consistently effective, but the side effects associated with the oral medications have caused women and their clinicians to second guess that option. The patch seems to be associated with less risk of side effects, such as venous thromboembolisms, but the patch also tends to be more expensive than the oral options. Nevertheless, Lefebvre notes that this study underlines the fact there are different options for managing menopausal symptoms and that the dialogue between patient and clinician is crucial. He told the press, “The decision on how to treat must be an individual one based on discussion with your doctor.”

Additional Information

Review: Postmenopausal oestrogen replacement therapy increases the risk for venous thromboembolismWomen’s Issues and Venous Thromboembolism

Related Content

Hormone Therapy Discontinuation Linked To Increases in Sleep DisturbancesPopular Herbal Supplement Shows Promise in Treating Menopausal Sleep Disturbances

References:

References:

Laliberte F, Dea K, Duh MS, et al. Does the route of administration for estrogen hormone therapy impact the risk of venous thromboembolism? Estradiol transdermal system versus oral estrogen-only hormone therapy. Menopause. 2011; Jul 27 [Epub].
Norton A. More evidence hormone patch is safer than pills. Reuters Health. August 31, 2011.